Colorado, 2004Avalanche in Colorado, March 20, 2004
March 20, 2004 · NWS PUB · 1 event in 1 county or zone
1 avalanche, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 20, 2:13 PM MST, 17 minutes earlier.
Area forecast discussion, Mar 20, 2:13 PM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
213 PM MST SAT MAR 20 2004
.SHORT TERM...
(TONIGHT AND SUNDAY)
WITH COOLER AIR IN PLACE OVR THE ERN PLAINS TONIGHT...LOW TEMPS WL
NOT BE AS MILD AS THEY WERE THIS MORNING. THE MAIN CONCERN IS
WHETHER OR NOT THERE WL BE LOW CLOUDS LATE TONIGHT/EARLY SUN MORNING.
MODELS SHOW LITTLE MSTR IN THE MID AND UPR LVLS TONIGHT...AND THERE
CONTINUES TO BE DISAGREEMENT IN THE MODELS WITH RESPECT TO JUST HOW
MOIST THE LOW LVLS WL BE ON THE ERN PLAINS. MESO-ETA IS STILL DRIER
THAN THE GFS AND THINK I WL GO WITH THE DRIER SOLUTION. THE 12Z MESO-
ETA AND THE GFS FORECAST DWPNTS OF 30 TO 35 OVR THE ERN PLAINS DURING
THE LATE MORNING AND AFTERNOON HRS TODAY...BUT IN REALITY THE DWPNTS
ARE IN THE UPPER TEENS TO MID 20S. EVEN IF THE SFC WNDS DO BECOME
MORE SRLY OVR THE FAR E PLAINS OVERNIGHT...THE AIR TO THE SOUTH IS
ONLY SLIGHTLY MORE MOIST. WL JUST GO PARTLY CLOUDY ERN PLAINS LATE
TONIGHT WITH SOME PATCHES OF MOSTLY CLOUDY NEAR THE E SLOPES OF THE
ERN MTS.
SUNDAY THE SFC HIGH AND COOLER LOW LVL AIR BEGIN PUSHING E...SO
TEMPS SHOULD BE A LITTLE WARMER. THERE WL STILL BE LITTLE IN THE WAY
OF MSTR OVR THE AREA SO WL NOT HAVE ANY PCPN IN THE FORECAST AND
VERY FEW CLOUDS.
.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)
MAIN LONG TERM CHALLENGES CONTINUE TO BE TEMPERATURES THROUGH THE
PERIOD WITH OCCASIONAL LOW POPS ACROSS THE HIGHER TERRAIN.
SUN NIGHT-TUE...BROAD UPPER RIDGE TO PERSIST ACROSS THE GREAT BASIN
MONDAY WITH CENTROID OF HIGH AROUND THE FOUR CORNERS REGION KEEPING
THE AREA IN NW FLOW ALOFT. MODELS INDICATING MINOR DISTURBANCE
EMBEDDED IN THE FLOW MOVING ACROSS THE NORTHERN ROCKIES OVERNIGHT SUN
AND INTO THE NORTHERN HIGH PLAINS MONDAY...ALLOWING FOR ANOTHER
BACKDOOR COLD FRONT TO MOVE ACROSS EASTERN COLORADO. HAVE WARMED UP
OVERNIGHT LOWS ACROSS THE AREA SUN WITH LEE TROUGHING ACROSS THE
PLAINS KEEPING TEMPS UP. HAVE COMPROMISED BETWEEN WIDE-RANGING
GUIDANCE VALUES FOR HIGHS ON MONDAY...LEANING TOWARDS THE COOLER SIDE
ESPECIALLY ACROSS THE FAR EASTERN PLAINS WITH THE AFFECTS OF BACKDOOR
FRONT MORE PRONOUNCED THROUGH THE DAY. UPPER RIDGE BEGINS TO FLATTEN
OVERHEAD LATER MON WITH INCREASING WESTERLY FLOW ALOFT AS MINOR SHORT
WAVES EJECT OFF EASTERN PAC SYSTEM AND MOVE ACROSS THE GREAT BASIN.
MODELS CONSISTENT WITH PRINTING OUT SOME QPF ACROSS THE SW MTS MON
AND TUE AS MOISTURE AND LIFT INCREASE AHEAD OF EMBEDDED WAVES. HAVE
ADDED SOME ISOLATED POPS ACROSS THE SW MTS MON AFTERNOON AND
EVENING AND AGAIN FOR TUESDAY. COULD EVEN SEE SOME THUNDER WITH
STEEP LAPSE RATES AND NEGATIVE LIFTED INDICES. WITH INCREASING
WESTERLY FLOW ALOFT...SFC BOUNDARY BACKED UP ACROSS THE EASTERN MTS
QUICKLY MOVES BACK ACROSS THE PLAINS AS A WARM FRONT. DOWNSLOPE
FLOW AND H7 TEMPS AROUND +4C AND +8C WILL HELP PUSH TEMPS INTO THE
70S AND LOWER 80S ON TUE.
WED-SAT...ZONAL FLOW CONTINUES ACROSS THE AREA WED AND THU WITH
OCCASIONAL EMBEDDED DISTURBANCES IN THE FLOW. LATEST GFS TRIES TO
BRING ANOTHER WEAK BACKDOOR FRONT ACROSS THE PLAINS LATE WED...WITH
EASTERLY LOW LEVEL FLOW AND SLIGHTLY COOLER TEMPS ON THU AND HAVE
TRENDED THE FORECAST THIS WAY...THOUGH HARD TO PIN POINT HOW MUCH
DAY TO DAY COOLING THERE WILL BE. AT ANY RATE...WITH ZONAL FLOW AND
WARM AIR ALOFT...TEMPS TO REMAIN ABOVE SEASONAL NORMS. WITH KEPT
THE AREA DRY WED AND THU...AS MOISTURE LOOKS TO REMAIN SCARCE.
UPPER SYSTEM ACROSS THE EASTERN PAC MOVES ONSHORE ACROSS THE WEST
COAST FRI AND SAT. ANOTHER WEAK PIECE OF ENERGY PROGGED TO MOVE
ACROSS THE NORTHERN GREAT BASIN AND ACROSS THE NORTHERN ROCKIES
FRI...AND WILL KEEP THE SLIGHT CHANCE POPS ACROSS THE CENTRAL MTS
WITH PROXIMITY TO PASSING WAVE. HAVE TRENDED TEMPS DOWN ACROSS THE
AREA THROUGH SAT...AS H5 HEIGHTS PROGGED TO DECREASE AHEAD OF
EASTERN PAC SYSTEM...HOWEVER WILL CONTINUE TO BE AT OR ABOVE
SEASONAL NORMS THROUGH SAT. -MW
&&
.PUB WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Mar 20, 6:22 AM MST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
622 AM MST SAT MAR 20 2004
COZ058>089-093>099-211400-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
622 AM MST SAT MAR 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND
SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.
DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
Avalanche, Eastern Sawatch Mountains Above 11000 Ft
- When
- March 20, 2:30 PM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
Three snowshoers were involved in an avalanche, initiated by them, on La Plata Peak, about 11 miles west of Granite in northwest Chaffee county. A 22-year old Colorado Springs man died in the avalanche, which was a couple hundred feet wide and around 1600 feet long. He was buried in about 6 feet of snow, and his body was recovered the following day around 11:45 a.m. A companion was treated for injuries at a local hospital.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, March 20, 20041 death · 1 event
- High Wind in Iowa, March 20, 2004$350,000 · 50 kt wind · 7 events
- Hail in Georgia, March 20, 2004$250,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Texas, March 20 to 21, 2004$50,000 · 1.75 in hail · 22 events
- Damaging Winds in Kentucky, March 20, 2004$60,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Tennessee, March 20, 2004$25,000 · 1 in hail · 4 events
- Damaging Wind in Tennessee, March 20, 2004$20,000 · 55 kt wind · 1 event
- Flash Flood and Hail in Tennessee, March 20, 200455 kt wind · 13 events
- Damaging Winds in Mississippi, March 20, 2004$15,000 · 60 kt wind · 2 events
- Damaging Wind in Tennessee, March 20, 2004$15,000 · 55 kt wind · 1 event
- Flash Flooding and Hail in Mississippi, March 20, 2004$12,000 · 1 in hail · 5 events
- Damaging Winds in Arkansas, March 20, 200450 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388760.